Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 90, NWS Blacksburg, VA

November 19, 2003Smyth County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Nov 19, 2003, 7:44 AM EST for Smyth County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 19, 2003, 7:44 AM EST (12:44 UTC)
Expired
Nov 19, 2003, 11:00 AM EST
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Smyth County, VA

The radar

The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 12:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
397 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 191247
FFWRNK
VAC173-191600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
744 AM EST WED NOV 19 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXTENDED A

* FLASH FLOOD WARNING FOR...
  SMYTH COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 1100 AM EST

* AT 744 AM EST...LAW ENFORCEMENT REPORTED FLOODING IN THE 
  SALTVILLE...CHILHOWIE...SUGAR GROVE AND MARION AREAS. RADAR
  SHOWED A BAND OF SHOWERS WITH HEAVY RAIN MOVING THROUGH THE 
  COUNTY. THIS HEAVY RAIN WILL LIKELY PERSIST THROUGH 9:30 AM. 
  RAINFALL AMOUNTS OF 2 TO 3 INCHES HAVE ALREADY FALLEN. AN 
  ADDITIONAL INCH OF RAIN IS LIKELY. THIS WILL AGGRAVATE
  ONGOING FLOODING. MAINSTEM RIVER FLOODING ALONG THE SOUTH...
  MIDDLE AND NORTH FORKS OF THE HOLSTON RIVER IS ALSO LIKELY.

* SOME LOCATIONS THREATENED BY HEAVY RAIN THROUGH 1045 AM EST INCLUDE
  SUGAR GROVE...
  SALTVILLE...
  CHILHOWIE...
  MARION...
  GROSECLOSE...
  BROADFORD...

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3699 8149 3697 8142 3694 8140 3679 8129
          3667 8160 3691 8177 3695 8163 3696 8162

$$

06

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Nov 19, 7:30 AM EST, 14 minutes earlier.

Area forecast discussion, Nov 19, 7:30 AM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
730 AM EST WED NOV 19 2003

.DISCUSSION...
ZONES WL BE UPDATED SOON TO INCLUDE NEW TORNADO WATCH FOR NC
COUNTIES.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH FOR TODAY FOR ZONES NCZ001>006...NCZ018>020.

VA...FLOOD WATCH FOR TODAY FOR ZONES
VAZ007...VAZ009>020...VAZ022>024...VAZ032>035...VAZ043>047...
VAZ058>059.

WV...FLOOD WATCH FOR TOODAY NIGHT FOR ZONES VZ042>045.

&&
Hazardous weather outlook, Nov 19, 6:19 AM EST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
619 AM EST WED NOV 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-191118-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
619 AM EST WED NOV 19 2003

.DAY ONE...
A STRONG COLD FRONT WILL BE PASSING THROUGH THE REGION BY LATE
AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.
PLEASE SEE THE LATEST SEVERE WEATHER OUTLOOK...SPSRNK...FOR DETAILS
ON THE SEVERE WEATHER THREAT.

A FLOOD WATCH IS ALSO STILL IN EFFECT THROUGH TODAY. PLEASE SEE THE
LATEST FLOOD WATCH STATEMENT...FFARNK...OR WARNINGS FOR DETAILS ON
THE FLOOD THREAT.

THE LATEST PRODUCTS CAN BE VIEWED ON THE WEB AT
WWW.ERH.NOAA.GOV/ER/RNK

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JJ

In the hours before

Special weather statement, Nov 19, 5:14 AM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED EPIRATION TIME...
NATIONAL WEATHER SERVICE BLACKSBURG VA
514 AM EST WED NOV 19 2003

VAZ007-010>012-WVZ042>045-191307-
BLAND VA-GILES VA-GREENBRIER WV-MERCER WV-MONROE WV-SUMMERS WV-
TAZEWELL VA-WYTHE VA-
514 AM EST WED NOV 19 2003

AN AREA OF SHOWERS WITH HEAVY RAINFALL WILL BE PASSING THROUGH
WESTERN SECTIONS OF THE NEW RIVER VALLEY...AND SOUTHEAST WEST
VIRGINIA...THROUGH AT LEAST 8:00 AM. RAINFALL AMOUNTS IN THE AREA
OVERNIGHT THROUGH 5:00 AM HAVE AVERAGED AROUND AN INCH TO AN INCH AND
A HALF. AN ADDITIONAL INCH IS EXPECTED BETWEEN 5:00 AND 8:00
AM...WITH LOCALLY HEAVIER AMOUNTS OF UP TO 2 INCHES POSSIBLE.

THIS HEAVY RAINFALL WILL CAUSE SHARP RISES ON CREEKS AND SMALL
STREAMS IN THE AREA THIS MORNING...IN ADDITION TO FLOODING OF LOW
LYING AND POOR DRAINAGE AREAS. ANY LOCATIONS THAT RECEIVE LOCALLY
HEAVIER RAINFALL OF 2 INCHES OR MORE MAY EXPERIENCE FLOODING ON
CREEKS AND STREAMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR POSSIBLE WARNINGS.
Special weather statement, Nov 19, 5:57 AM EST, 1 hour 47 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 AM EST WED NOV 19 2003

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-191029-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
558 AM EST WED NOV 19 2003

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. A STRONG COLD
FRONT WILL PASS THROUGH THE AREA BY THIS AFTERNOON. A LINE OF
SHOWERS...AND A FEW THUNDERSTORMS AHEAD OF THE FRONT...IS EXPECTED TO
MOVE THROUGH THE PIEDMONTS OF NORTHWEST NORTH CAROLINA AND SOUTHWEST
VIRGINIA FROM LATE THIS MORNING INTO MID AFTERNOON. SOME OF THESE
STORMS MAY HAVE DAMAGING WINDS. IN ADDITION...A SECOND AREA OF
THUNDERSTORMS MAY DEVELOP THIS AFTERNOON IN EASTERN TENNESSEE AND
MOVE INTO THE MOUNTAINS OF NORTHWEST NORTH CAROLINA...SOUTHWEST
VIRGINIA AND SOUTHERN WEST VIRGINIA. THERE WOULD BE A THREAT FOR
LARGE HAIL FROM THESE STORMS.

A FLOOD WATCH IS ALSO STILL IN EFFECT THROUGH TODAY.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

JJ
Local storm report, Nov 19, 6:15 AM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
715 AM EDT WED NOV 19 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 AM    RICHLANDS                 VA   FLOODING
11/19/03   TAZEWELL                       FLOODING OF CLINCH RIVER
                                          OVER PAGE AND BURNET
                                          STREETS.

0630 AM    BOONE                     NC   FLOODING
11/19/03   WATAUGA                        KRAUT CREEK OUT OF ITS
                                          BANKS.

0635 AM    TANNERSVILLE              VA   FLOODING
11/19/03   TAZEWELL                       LAUREL CREEK OUT OF ITS
                                          BANKS.
Local storm report, Nov 19, 7:15 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
815 AM EDT WED NOV 19 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 AM    SUGAR GROVE               NC   FLASH FLOOD
11/19/03   WATAUGA                        WATAGUA RIVER 16 FT AND
                                          RISING AT 7:45 AM.
                                          BANKFUL IS 5 FT.

0735 AM    BOONE                     NC   FLASH FLOOD
11/19/03   WATAUGA                        HWY 321 AND HWY 105
                                          FLOODED

0805 AM    COUNTY WIDE               VA   FLASH FLOOD
11/19/03   SMYTH                          PUBLIC REPORT.  SEVERAL
                                          ROADS FLOODED

0718 AM    PRINCETON                 WV   FLASH FLOOD
11/19/03   MERCER                         STAFFORD DRIVE FLOODED.
                                          REPORTED BY SPOTTER.
Local storm report, Nov 19, 7:20 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
820 AM EDT WED NOV 19 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 AM    SUGAR GROVE               VA   FLOODING
11/19/03   SMYTH                          CREEKS OUT OF BANKS. FIRE
                                          DEPT MOVING TRUCKS.
Local storm report, Nov 19, 7:43 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
843 AM EDT WED NOV 19 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0818 AM    COUNTY WIDE               NC   FLOODING
11/19/03   ALLEGHANY NC                   SOME CREEKS OUT OF BANKS.
                                          SOME ROADS BLOCKED BY
                                          DOWNED TREES.

0824 AM    COUNTY WIDE               NC   FLOODING
11/19/03   ASHE                           CREEKS AND STREAMS OUT OF
                                          BANKS, MANY ROADS
                                          CLOSED.

0825 AM    BLUEFIELD                 WV   FLOODING
11/19/03   MERCER                         ALL STREAMS OUT OF
                                          BANKS.

0829 AM    COUNTY WIDE               VA   FLOODING
11/19/03   GRAYSON                        CREEKS AND STREAMS OUT OF
                                          BANKS, EVACUATIONS IN
                                          PROGRESS. SOME LOW WATER
                                          BRIDGES COVERED.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 19, 4:50 AM ESTFlash Flood WarningRNKSmyth3 hr
Nov 19, 5:42 AM ESTFlash Flood WarningRNKTazewell5 hr
Nov 19, 6:46 AM ESTFlash Flood WarningRNKGrayson6 hr
Nov 19, 7:23 AM ESTFlash Flood WarningRNKBland, Giles, Wythe4 hr
Nov 19, 8:35 AM ESTFlash Flood WarningRNKAlleghany, Bath, City of Covington4 hr
Nov 19, 8:35 AM ESTFlash Flood WarningRNKCarroll, Patrick, City of Galax5 hr
Nov 19, 10:15 AM ESTSevere Thunderstorm WarningRNKBedford45 min
Nov 19, 11:25 AM ESTFlash Flood WarningRNKFranklin, Roanoke, City of Roanoke3 hr
Nov 19, 11:28 AM ESTFlash Flood WarningRNKRockbridge, City of Buena Vista, City of Lexington3 hr
Nov 19, 1:14 PM ESTFlash Flood WarningRNKAmherst3 hr

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.